Alert archive / Illinois / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 213, NWS Lincoln, IL

August 30, 2024Christian County, Sangamon County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Aug 30, 2024, 4:41 PM CDT for Christian County, Sangamon County, Illinois. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 30, 2024, 4:41 PM CDT (21:41 UTC)
Expired
Aug 30, 2024, 5:00 PM CDT
In force
19 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Christian County, IL, Sangamon County, IL

The radar

The Lincoln radar (KILX), 57 km from the middle of the area, began a volume at 21:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 9.7 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2024-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 800 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2024-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 121 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
800 J/kg
Mixed-layer CIN
-72 J/kg
Mixed-layer LCL
1552 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
121 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 30, 2:00 PM CDT, 2 hours 41 minutes earlier. Its key messages:

  • Marginal risk (level 1 out of 5) for severe weather this afternoon into evening. Storms with damaging wind gusts, large hail, and heavy rainfall are possible from 3pm-9pm this evening ahead of a cold front mainly east of the Illinois River.
  • A cold frontal passage overnight tonight into the day tomorrow will bring cooler, drier air to central and southeastern IL. Allowing the highs to drop into the upper 70s to low 80s for the holiday weekend and into the new week.
  • Dry weather will settle in for the extended forecast period.
Area forecast discussion, Aug 30, 2:00 PM CDT, 2 hours 41 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
200 PM CDT Fri Aug 30 2024

.KEY MESSAGES...

- Marginal risk (level 1 out of 5) for severe weather this
  afternoon into evening. Storms with damaging wind gusts, large
  hail, and heavy rainfall are possible from 3pm-9pm this evening
  ahead of a cold front mainly east of the Illinois River.

- A cold frontal passage overnight tonight into the day tomorrow will
  bring cooler, drier air to central and southeastern IL.
  Allowing the highs to drop into the upper 70s to low 80s for the
  holiday weekend and into the new week.

- Dry weather will settle in for the extended forecast period.

&&

.DISCUSSION...
Issued at 200 PM CDT Fri Aug 30 2024

Today a cold front will begin to move through the CWA from the NW to
the SE. Currently, it is located off to the NW over central WI and
eastern IA. Behind it, cooler and drier air will seep into our
forecast area. Ahead of it, hot, humid air continues to fester,
feeding the heat indices and the marginal severe risk that is in
place for this afternoon. After the cold front makes its slow exit,
we will see peak into fall. Highs in the low to mid 80s (with Monday
dropping into the upper 70s) and dry weather for the majority of the
week. Some low chances (10-15%) for showers come up late in the
week. The CPC has a 35-50% chance of below normal temperatures and
precipitation for the next 2 weeks. The entire month of September
is outlooked to be leaning above normal temperatures and equal
chances of below/above normal for precipitation.

Now... To dig into the fun weather for today. Heat indices once
again get up into the upper 90s near 100 this afternoon for areas
east of the Illinois River. Areas west of the river will be cooler,
as long as the cold front enters our NW as it is expected to. The
cold front looks to make into our NW by early afternoon (~18z) and
exits our SE counties by mid afternoon tomorrow (18-21z Saturday).
As it passes, strong to severe thunderstorms will develop ahead of
it, with damaging wind gusts and large hail as the main threats.
Main timing for that would be 3pm to 9pm, but some isolated
showers/storms could pop up just before or just after that
timeframe.

The shear ahead of the front isn't great, only 15-25 knots of 0-6km
shear. Initially storms may be slightly elevated but become surface
based by late afternoon (~21z). MUCAPE values of 2000-2500 J/kg and
SBCAPE values nearing 3000 J/kg will allow for the storms to
develop. However, with the weak wind shear in place, the storms
won't be long lived. The largest risk comes with the collapse of the
storms, pushing out strong wind gusts near 60 mph. Large hail may be
hard to achieve, especially if the storms can't get tall enough and
if there is substantial melting as they fall to the surface in the
very hot air.

Another risk with these storms will be the heavy rainfall. They have
the potential to be associated with torrential rainfall, posing a
localized flooding risk. The PWATs today are 1.9-2 inches. The
storm motions look to be relatively slow, moving at 20-25 knots to
the NE as the cold front pushes everything in an overall eastern
direction. Some CAMs (HRRR, NAMNest) are showing a training aspect
to the system. That mixed with the slow storm motions will allow
storms to linger over the same locations longer.

Copple

&&

.AVIATION...  (For the 18z TAFs through 18z Saturday Afternoon)
Issued at 1242 PM CDT Fri Aug 30 2024

The 18z TAFs are a bit complex today. A cold front will move through
this afternoon and overnight. PIA will be on the northern edge of
the precipitation and area of low cloud decks over night. Ahead of
the front, storms will move through central Illinois, affect most,
if not all, TAF sites. Overall the storms/showers should be out of
the area by 06z. Along the front, a region of MVFR cloud decks will
affect all but PIA early tomorrow morning. Heights should rise
quickly after the front has finished passing. Behind the front, a
wind shift from westerly to northerly is expected.

Copple

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Aug 30, 3:11 PM CDT, 1 hour 30 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
311 PM CDT Fri Aug 30 2024

ILZ027>030-036-040-311100-
Knox-Stark-Peoria-Marshall-Fulton-Schuyler-
311 PM CDT Fri Aug 30 2024

This Hazardous Weather Outlook is for central Illinois and west
central Illinois.

.DAY ONE...Tonight.

A few thunderstorms are possible into early evening. While the
severe weather threat is low, isolated wind gusts of 50 to 60 mph
can't be ruled out.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

ILZ031-037-038-041>057-061-311100-
Woodford-Tazewell-McLean-Mason-Logan-De Witt-Piatt-Champaign-
Vermilion-Cass-Menard-Scott-Morgan-Sangamon-Christian-Macon-Moultrie-
Douglas-Coles-Edgar-Shelby-
311 PM CDT Fri Aug 30 2024

This Hazardous Weather Outlook is for central Illinois, east
central Illinois and west central Illinois.

.DAY ONE...Tonight.

Scattered thunderstorms are expected through this evening. While
widespread severe weather is not expected, a few storms may contain
wind gusts around 60 mph and isolated hail to one inch diameter.

Ahead of the storms, the heat index will top out around 100 degrees.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed until around 9 pm.

Expected storm motion is toward the northeast around 20 mph.

ILZ062-063-066>068-071>073-311100-
Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland-Lawrence-
311 PM CDT Fri Aug 30 2024

This Hazardous Weather Outlook is for east central Illinois and
southeast Illinois.

.DAY ONE...Tonight.

The heat index will top out around 100 degrees this afternoon.

A few thunderstorms are possible this afternoon, with a better
chance during the evening. While widespread severe weather is not
expected, these storms may contain wind gusts around 60 mph and
isolated hail to one inch diameter.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Scattered storms will linger into Saturday, though severe weather is
not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed from 4 to 9 pm.

Expected storm motion is toward the northeast around 20 mph.

37

In the hours before

Local storm report, Aug 30, 3:10 PM CDT, 1 hour 31 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
310 PM CDT Fri Aug 30 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0304 PM     Tstm Wnd Dmg     Winchester              39.63N 90.46W
08/30/2024                   Scott              IL   Emergency Mngr

            Trees and tree branches blown down.

0304 PM     Hail             Winchester              39.63N 90.46W
08/30/2024  M0.88 Inch       Scott              IL   Emergency Mngr

&&

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 30, 2:56 PM CDTSevere Thunderstorm WarningILXMorgan, Scott34 min
Aug 30, 4:33 PM CDTFlash Flood WarningILXSangamon4 hr
Aug 30, 4:59 PM CDTSevere Thunderstorm WarningILXChristian, Macon31 min
Aug 30, 5:30 PM CDTSpecial Weather StatementILXMacon15 min
Aug 30, 5:41 PM CDTFlash Flood WarningILXMacon2 hr
Aug 30, 5:58 PM CDTSpecial Weather StatementILXChampaign, Piatt32 min
Aug 30, 6:12 PM CDTFlash Flood WarningILXPiatt3 hr
Aug 30, 6:38 PM CDTFlash Flood WarningILXChampaign3 hr
Aug 30, 6:50 PM CDTSpecial Weather StatementILXChampaign, Vermilion25 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.